Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 50, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 13, 2001, 6:23 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 13, 2001, 6:23 PM EDT (22:23 UTC)
- Expired
- Sep 13, 2001, 7:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lackawanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 6:30 PM EDT | Hail 1.75 | Moscow, PA | Emergency management reported golf ball size hail covering the gournd to a depth of two inches. |
| Sep 13, 6:35 PM EDT | Hail 0.75 | Sterling, PA | SKYWARN storm spotter reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655 WUUS51 KBGM 132225 SVRBGM PAC069-127-132330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 623 PM EDT THU SEP 13 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA. LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 730 PM EDT. * AT 619 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM...NEAR MOOSIC...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRINGBROOK CORNERS AROUND 630 PM EDT. YOSTVILLE AND ELMHURST AROUND 635 PM EDT. DALEVILLE AND FELLS CORNERS AROUND 640 PM EDT. QUICKTOWN AROUND 645 PM EDT. STERLING AROUND 655 PM EDT. ANGELS AROUND 700 PM EDT. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4144 7576 4131 7572 4126 7537 4138 7537 $$ RRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:30 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Sep 13, 1:30 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 130 PM EDT THU SEP 13 2001 SHOWERS ASSOCIATED WITH PASSING COLD FRONT NOW MAKING THEIR WAY THROUGH THE BGM SERVICE AREA. MODELS AGREE ON SHARPENING 500MB TROF OVER THE AREA. THAT RESULTS IN AN INCREASE IN PRECIPITATION THREAT TONIGHT...ESPECIALLY IN THE SOUTHERN TIER. ETA IS A LITTLE WETTER THAN THE NGM. AFTER COORD WITH BUF...PLAN TO GO LIKELY POPS TONIGHT WITH A CHANCE ON FRIDAY MORNING FOR THE SOUTHERN TIER. WITH THE SURFACE FRONT CLEARING THE NORTHERN COUNTIES TODAY...WILL ONLY MENTION A CHANCE TONIGHT AND FRIDAY MORNING THERE. VORT MAX CROSSES THE AREA FRIDAY MORNING AND MOVES EAST OF THE AREA DURING THE AFTERNOON. STRONG UPWARD VERTICAL MOTION PULLS EAST OF THE AREA FRIDAY MORNING WITH GOOD SUBSIDENCE BEHIND THE DEPARTING VORT MAX. WILL INDICATE SOME CLEARING FRIDAY AFTN. THE UPPER LEVEL TROF AXIS IS OVER THE AREA FRIDAY WITH THE COOLEST HIGH TEMPS SO FAR THIS SEASON. .BGM...NONE. RJW
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:39 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.